Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 2, 2013, 1:28 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2013, 1:28 PM MST (20:28 UTC)
- Expired
- Aug 2, 2013, 3:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
625 WGUS55 KTWC 022028 FFWTWC AZC003-022230- /O.NEW.KTWC.FF.W.0031.130802T2028Z-130802T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 128 PM MST FRI AUG 2 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 330 PM MST * AT 121 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM NEAR TOMBSTONE...OR 18 MILES NORTHEAST OF SIERRA VISTA...MOVING EAST AT 5 MPH. WEATHER RADAR ESTIMATES THAT BETWEEN 1.50 AND 2.50 INCHES OF RAIN HAS FALLEN OVER THE WALNUT GULCH AREAS NEAR TOMBSTONE. THIS RAINFALL RUNOFF WILL QUICKLY DRAIN INTO NORMALLY DRY WASHES...RESULTING IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3178 11016 3181 10999 3161 10998 3161 11008 $$
2 follow-up statements
367 WGUS75 KTWC 022111 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 211 PM MST FRI AUG 2 2013 AZC003-022230- /O.CON.KTWC.FF.W.0031.000000T0000Z-130802T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 211 PM MST FRI AUG 2 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR CENTRAL COCHISE COUNTY... AT 208 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PRODUCED BETWEEN 2.00 AND 2.50 INCHES OF RAIN OVER WALNUT GULCH NEAR TOMBSTONE IN CENTRAL COCHISE COUNTY HAS WEAKENED. HOWEVER...RAINFALL RUNOFF WILL CONTINUE TO RAPIDLY DRAIN INTO WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS RESULTING IN FLASH FLOODING. LAT...LON 3178 11016 3181 10999 3161 10998 3161 11008 $$
289 WGUS75 KTWC 022222 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 322 PM MST FRI AUG 2 2013 AZC003-022230- /O.EXP.KTWC.FF.W.0031.000000T0000Z-130802T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 322 PM MST FRI AUG 2 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST FOR CENTRAL COCHISE COUNTY... THE HEAVY RAINFALL THAT HAD FALLEN NEAR TOMBSTONE HAS HAD AMPLE TIME TO DRAIN INTO NEARBY WASHES AND THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING FOR CENTRAL COCHISE COUNTY HAS BEEN ALLOWED TO EXPIRE AT 330 PM MST. LAT...LON 3178 11016 3181 10999 3161 10998 3161 11008 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:40 AM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Aug 2, 8:40 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 840 AM MST FRI AUG 2 2013 .SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES. && .DISCUSSION...QUICKER CLEARING THIS MORNING WITH MUCH LESS DEBRIS CLOUD. STILL VERY WET WITH PRECIPITABLE WATER VALUES RANGING FROM ABOUT 1.5 INCHES NEAR THE NEW MEXICO BORDER TO THE 1.7 TO 1.8 THROUGH PIMA COUNTY. ANOTHER DAY WITH WEAK STORM LEVEL FLOW AND SLOW MOVING STORMS. HEAVY RAIN THE MAIN CONCERN WITH ISOLATED WET MICROBURST SEVERE POSSIBLE. ON THE LARGER SCALE SE AZ IS IN A SWATH OF MODEST UPPER LEVEL DIFFLUENCE ON THE NORTHEAST CORNER OF THE LOW PUSHING INTO THE BAJA PENINSULA. IN ADDITION...A WEAK INFLECTION ON WATER VAPOR IMAGERY PUSHING FROM NORTHEAST SONORA INTO SANTA CRUZ AND PIMA COUNTY TODAY. WE TWEAKED THE FORECAST TO ENHANCE THUNDERSTORM COVERAGE ACROSS SANTA CRUZ...EASTERN PIMA...AND THE TOHONO O'ODHAM NATION / CENTRAL PIMA COUNTY AREA THIS AFTERNOON. PORTIONS OF THOSE AREAS WERE HIT PRETTY HARD YESTERDAY...ESPECIALLY AREAS SOUTHWEST AND WEST OF TUCSON. && .PREV DISCUSSION...MODELS KEEP THE UPPER HIGH CENTERED OVER TEXAS THE NEXT SEVERAL DAYS...WITH A SOUTHERLY FLOW REMAINING IN PLACE OVER SOUTHEAST ARIZONA. NO NOTEWORTHY LARGE-SCALE FEATURES TO AID IN DAILY THUNDERSTORM DEVELOP SHOWING UP IN THE MODELS. THUS...WILL KEEP THE POP FORECAST AROUND CLIMO VALUES THROUGH THE PERIOD. OTHERWISE...TEMPERATURES WILL VARY DAILY BUT IN GENERAL REMAIN NEAR NORMAL READINGS. && .AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. SCT TSRA DEVELOPING AFT 02/18Z AND CONTINUING THRU 03/05Z. WIND GUSTS TO 45 KTS NEAR ANY TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 03/16Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION INTO NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF SOUTHEAST ARIZONA. OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY DRIVEN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER/RASMUSSEN
In the hours before
Special weather statement, Aug 2, 11:08 AM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1108 AM MST FRI AUG 2 2013 AZZ507-513-021845- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1108 AM MST FRI AUG 2 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 1145 AM MST... AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SIERRA VISTA NEAR HIGHWAY 82 BETWEEN SONOITA AND WHETSTONE...MOVING EAST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE. LAT...LON 3180 11034 3158 11027 3160 11053 3168 11054 TIME...MOT...LOC 1807Z 263DEG 7KT 3170 11044
Special weather statement, Aug 2, 12:51 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1251 PM MST FRI AUG 2 2013 AZZ507-513-022030- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1251 PM MST FRI AUG 2 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 130 PM MST... AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOMBSTONE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3190 11002 3175 10988 3162 11006 3174 11018 TIME...MOT...LOC 1950Z 219DEG 5KT 3173 11006 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:08 AM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Aug 2, 11:25 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 2, 11:47 AM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 2, 11:54 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Aug 2, 12:09 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 12:18 PM MST | Flash Flood Warning | TWC | Santa Cruz | 117 min |
| Aug 2, 12:51 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 2, 1:38 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 2, 1:42 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 2, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 2, 1:57 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Aug 2, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 2, 2:27 PM MST | Special Weather Statement | TWC | Pima | 33 min |
| Aug 2, 3:10 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Aug 2, 3:47 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Aug 2, 3:58 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.